Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS North Platte, NE

May 22, 2016Cherry County, Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2016, 8:24 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 8:24 PM MDT (02:24 UTC)
Expired
May 22, 2016, 9:15 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:30 PM MDTHAIL 1.521 Ne Whitman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:20 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.3
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS53 KLBF 230224
SVRLBF
NEC031-075-091-230315-
/O.NEW.KLBF.SV.W.0044.160523T0224Z-160523T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM MDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  NORTHWESTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 915 PM MDT

* AT 823 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
  OF WHITMAN...OR 19 MILES NORTHWEST OF MULLEN...MOVING NORTHEAST AT 30
  MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WHITMAN...WEIR...HIRE...MARSH FLAT...HECLA AND SEVENMILE HILL. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 BETWEEN MILE MARKERS 155 AND 177.
 HIGHWAY 97 BETWEEN MILE MARKERS 77 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&


LAT...LON 4198 10125 4199 10164 4240 10130 4228 10092
TIME...MOT...LOC 0223Z 205DEG 26KT 4222 10135 

HAIL...1.25IN
WIND...<50MPH
 
$$

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:28 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 22, 6:28 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
728 PM CDT SUN MAY 22 2016

.SYNOPSIS...
Issued at 348 PM CDT Sun May 22 2016

Dry line analyzed this afternoon across southwest Nebraska with a
stalled frontal boundary across the sandhills. A few storms starting
to fire along the frontal boundary and a decent CU field over
portions of the dry line. The stratus has broken for the most part
with the sun warming things nicely, with 3 pm obs in the upper 70s
to mid 80s. Also east of the dry line/frontal boundary, very muggy
with dew points well into the 60s.

&&

.SHORT TERM...(This evening through Monday)
Issued at 348 PM CDT Sun May 22 2016

Severe weather is the main focus this evening and will likely linger
somewhat after midnight. Afternoon special sounding showing
impressive cape and a weakening cap. Models struggling to determine
which boundary will be the focus for initial convection. Radar
already showing the line developing over cherry county with
satellite showing a nice line of towering CU across the dry line.
With the line in cherry expect that development to continue to
expand. The HRRR and the RAP favor the dry line to also iniation
over the next hour or two. Forecast will continue to include pops
for both lines, however the better upper level support arrives when
the mid level disturbance located across central Colorado lifts
across the area. Tomorrow storms should push to the east with some
clearing and temps rebounding into the 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 348 PM CDT Sun May 22 2016

The main surface front will remain southeast of the forecast area
Monday night with southwest flow aloft. kept near the 20-30 pops
across the south Monday night with a weak disturbance indicated
near the surface front.

Shower and thunderstorm chances in the forecast Tuesday through
Sunday. A longwave trough extending from the west coast into the
Northern Rockies will eventually bring a closed low from Colorado
into the Central Plains Thursday night into Friday. Better chances
near 50 percent are forecast Tuesday night and again Thursday
night into Friday.

Highs mainly in the upper 70s to lower 80s Tuesday and Wednesday,
then cooler behind a cold front Friday in the upper 60s to lower
70s, then 75 to 80 Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 728 PM CDT Sun May 22 2016

Strong to severe storms will impact the KLBF and KVTN terminals
this evening and into the early overnight hours. Wind gusts to
40+ KTS are likely with any strong to severe storms. CIGS in
association with storms will fall as low as 2000 to 4000 FT AGL.
CIGS will increase to 25000 ft AGL overnight as the threat for
storms will end after 10Z Monday. Skies will clear by mid morning
Monday, continuing into the afternoon hours.

&&

.HYDROLOGY...
Issued at 348 PM CDT Sun May 22 2016

Little change with the North Platte River forecast. Could see a
little more rise, 0.1 feet at North Platte, otherwise minor to
moderate flooding continues both upstream and downstream of lake
McConaughy. A minor wave is causing the South Platte River gages to
see a little additional rises over the next few days, however all
sites remain below flood stage on the South Platte River. The Platte
River had a change today as the slight wave moving down the South
Platte River will cause the Platte River gage at Brady to reach
minor flood stage, 7.5 feet. A flood warning was issued due to the
gage site expecting to reach the minor flood stage, the current gage
reading was 7.4 feet. Also with the potential for some rainfall
across the basin, high confidence of reaching 7.5 feet and could
possible reach 7.6 feet.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Roberg
AVIATION...Buttler
HYDROLOGY...Masek
Hazardous weather outlook, May 22, 3:02 PM MDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT SUN MAY 22 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-232115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT SUN MAY 22 2016 /302 PM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS EXPECTED THIS EVENING. THE AREA OF GREATEST
CONCERN IS GENERALLY FROM MERRIMAN AND IMPERIAL EAST WHERE VERY
LARGE HAIL COULD REACH 2 INCHES OR GREATER IN DIAMETER. WIND
DAMAGE IS ALSO POSSIBLE. AN ISOLATED TORNADO MAY FORM.

THUNDERSTORM DEVELOPMENT IS EXPECTED TO LAST PAST MIDNIGHT.
SEVERE WEATHER IS MOST LIKELY THROUGH LATE EVENING.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE
RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS
THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER
FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR
FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT ACROSS SOUTHWEST
NEBRASKA. SOME STORMS COULD BECOME SEVERE...MAINLY ALONG AND
SOUTH OF INTERSTATE 80. LARGE HAIL AND WIND DAMAGE ARE THE
CONCERN.

SEVERE WEATHER IS POSSIBLE LATE TUESDAY. THE AREA OF GREATEST
CONCERN COVERS CUSTER...LINCOLN AND FRONTIER COUNTIES WHERE A
TORNADO IS POSSIBLE. OTHERWISE LARGE HAIL AND WIND DAMAGE ARE THE
PRIMARY CONCERN.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.
THE RISK OF SEVERE WEATHER IS UNCERTAIN.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE
RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS
THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER
FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR
FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, May 22, 7:13 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 W ARNOLD              41.42N 100.27W
05/22/2016  M1.75 INCH       LOGAN              NE   PUBLIC

&&

MOLDAN
Special weather statement, May 22, 7:30 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM MDT SUN MAY 22 2016

NEZ004-230215-
SHERIDAN NE-
730 PM MDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
815 PM MDT...

AT 730 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUSHVILLE...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GORDON...RUSHVILLE...WHITE CLAY...CLINTON...PINE RIDGE...LONE BUTTE...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...METCALF STATE WILDLIFE
MANAGEMENT AREA...HOOVER LAKE...INTERSECTION OF HIGHWAY 87 AND CRAVEN
CREEK ROAD...MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND
WHITE CLAY CREEK ROAD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 NEAR MILE MARKER 74...AND BETWEEN MILE MARKERS 83 AND 106.
 HIGHWAY 250 BETWEEN MILE MARKERS 45 AND 48.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTH CENTRAL
NEBRASKA.

LAT...LON 4300 10208 4296 10208 4263 10229 4272 10278
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0130Z 223DEG 48KT 4278 10249

KULIK
Special weather statement, May 22, 7:53 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM MDT SUN MAY 22 2016

NEZ004-230230-
SHERIDAN NE-
753 PM MDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 830 PM MDT...

AT 752 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF BOX BUTTE DAM...OR 18 MILES SOUTHWEST OF HAY SPRINGS...
MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSHVILLE...HAY SPRINGS...INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD...
LONE BUTTE...WALGREN LAKE STATE RECREATION AREA...HIGHWAY 250 CROSSING
THE NIOBRARA RIVER AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE
CLAY CREEK ROAD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 96.
 HIGHWAY 250 BETWEEN MILE MARKERS 28 AND 48.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR CENTRAL
NEBRASKA.

LAT...LON 4282 10278 4272 10224 4240 10246 4234 10275
      4244 10275 4244 10277
TIME...MOT...LOC 0152Z 221DEG 45KT 4244 10284

KULIK
Local storm report, May 22, 8:02 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             30 N MULLEN             42.48N 101.04W
05/22/2016  E1.75 INCH       CHERRY             NE   PUBLIC

            RESIDENTS LOST POWER AS STORM WENT THROUGH.

&&

MOLDAN
Local storm report, May 22, 8:03 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
903 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             30 N MULLEN             42.48N 101.04W
05/22/2016  E1.00 INCH       CHERRY             NE   PUBLIC

            RESIDENTS STILL WITHOUT POWER. GROUND IS TURNING WHITE
            FROM HAIL ACCUMULATION.

&&

MOLDAN
Local storm report, May 22, 8:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
924 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      VALENTINE               42.87N 100.55W
05/22/2016                   CHERRY             NE   EMERGENCY MNGR

            WIDESPREAD STREET FLOODING IS OCCURRING IN THE CITY OF
            VALENTINE PER EMERGENCY MANAGER. COUNTY CREWS WILL BE
            DISPATCHED TOMORROW...MONDAY MORNING...TO ASSES FLOODING
            IN RURAL CHERRY COUNTY.

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:04 PM MDTSevere Thunderstorm WarningLBFCherry41 min
May 22, 6:19 PM MDTSpecial Weather StatementLBFThomas26 min
May 22, 6:30 PM MDTSpecial Weather StatementLBFLogan30 min
May 22, 6:36 PM MDTFlash Flood WarningLBFCherry6 hr
May 22, 6:37 PM MDTSevere Thunderstorm WarningLBFCherry53 min
May 22, 6:42 PM MDTSpecial Weather StatementLBFLogan33 min
May 22, 6:47 PM MDTSevere Thunderstorm WarningLBFCuster, Logan27 min
May 22, 7:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
May 22, 7:30 PM MDTSpecial Weather StatementLBFSheridan45 min
May 22, 7:36 PM MDTFlash Flood WarningLBFBrown, Keya Paha6 hr
May 22, 7:47 PM MDTSevere Thunderstorm WarningLBFCherry43 min
May 22, 7:53 PM MDTSpecial Weather StatementLBFSheridan37 min
May 22, 8:44 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, Keith, McPherson46 min
May 22, 9:15 PM MDTSevere Thunderstorm WarningLBFCherry, Keya Paha24 min
May 22, 9:26 PM MDTSpecial Weather StatementLBFMcPherson, Perkins64 min
May 22, 10:06 PM MDTSpecial Weather StatementLBFBlaine, Logan39 min
May 22, 11:03 PM MDTSpecial Weather StatementLBFGarfield, Loup, Rock42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.